Healthcasts Events

Was Syncope Caused by Anaphylaxis? Patient Case Review

A patient case was posted in October 2019 to the Healthcasts Dermatology peer-to-peer community. Nearly 100 unique opinions were contributed. The following is a synopsis of their consensus diagnosis and management recommendation.


A 19-year-old girl was brought to the emergency room after an episode of syncope. She was holding her abdomen in pain and has secondary cutaneous excoriations from scratching diffuse and pruritic maculopapular urticaria; her history also reveals frequent diarrhea. She reports this is not the first episode like this. There is no hepatosplenomegaly. Her labs include a total/mature tryptase ratio > 20. Is this likely to be anaphylaxis? If so, why? If not, what is the likely diagnosis?


HEALTHCASTS COMMUNITY RESPONSE

Consensus opinion:       Mastocytosis

Total respondents:        90

Case assessed:              October 2019

DIAGNOSIS

The majority of healthcare professionals (69%) diagnosed this patient with mastocytosis. The most common alternate diagnosis was anaphylaxis (13%). Other conclusions suggested by the community (18%) included celiac disease, neuroendocrine tumor, plasmacytosis/histamine producing basophilic condition, urticaria pigmentosa (cutaneous mastocytosis), abdominal angioedema with urticaria, and carcinoid syndrome.

CAUSE

A potential cause of mastocytosis is over-expression of histamine. An opinion was that the patient may have too many mast cells, leading to mast cell degranulation. Another opinion was that the patient may have taken a mast cell degranulator, such as aspirin, or been triggered in another way. It was noted that this patient would likely need a full workup to determine the cause.

Opinions supporting the diagnosis of anaphylaxis suggested elevated serum tryptase triggered food-induced anaphylaxis, or anaphylaxis caused by diffuse urticaria and loss of oxygen.

TREATMENT

After examining the patient’s medical history to identify potential triggers and performing a thorough workup, including a bone marrow biopsy and bloodwork, to determine any other underlying causes, many respondents cited that antihistamines and mast cell inhibitors may help to alleviate some of the patient’s symptoms. Additionally, prescribing an epi-pen or using UV light therapy may help. Epinephrine was suggested as a treatment if the patient is having difficulty breathing. Finally, it was concluded that the patient may need to be referred to an oncologist or hematologist for further evaluation.

Healthcasts

%d bloggers like this: